Funnel Cloud, Cherry
- When
- May 24, 4:25 PM CST
- Where
- Cherry County, 3.75 mi NW of Irwin
- Reported by
- Law Enforcement
- Coordinates
- 42.920, -102.000
Thunderstorms developed across western and southwest Nebraska. Several reports of tornadoes and funnels across Cherry County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed across western and southwest Nebraska. Several reports of tornadoes and funnels across Cherry County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 24, 2:47 PM CST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 347 PM CDT SUN MAY 24 2015 .SYNOPSIS... ISSUED AT 345 PM CDT SUN MAY 24 2015 SLOW MOVING UPPER LEVEL LOW LOCATED ACROSS THE CENTRAL ROCKIES. A SFC LOW HAS DEVELOPING ACROSS EASTERN COLORADO. A WARM FRONT IS LIFTING NORTH ACROSS THE AREA...WITH A COLD FRONT SOUTH OF THE LOW INTO WEST TX. DRY SLOT WRAPPING INTO THE UPPER LOW HAS ALLOWED PART OF WESTERN NEBRASKA TO SEE PARTLY CLOUDY SKIES. TEMPS GENERALLY IN THE 60S...WARMEST WHERE THERE HAS BEEN MORE SUN. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 345 PM CDT SUN MAY 24 2015 UPPER LEVEL LOW WILL SLOWLY PUSH EAST AND OPEN UP. BY TOMORROW MODELS HAVE 2 UPPER LEVEL LOWS...ONE OVER MINNESOTA AND ON OVER SOUTHWEST NEB. MEANWHILE THE SURFACE LOW SLOWLY MOVES EAST/NORTHEAST ONTO THE PLAINS. WEATHER TONIGHT...WILL FOCUS ON ACTIVITY DEVELOPING OVER EASTERN COLORADO ALONG WITH SOME ISOLATED SHOWERS ASSOCIATED WITH A WEAK DISTURBANCE ROTATING AROUND THE MAIN LOW. THE THUNDERSTORMS ACROSS EASTERN COLORADO SHOULD ROTATE INTO SW NEB OVERNIGHT AND COULD PRODUCE SOME HEAVY RAINFALL AS PWATS INCREASE TO AROUND 1 INCH. BOUNDARY LAYER REMAINS NEARLY SATURATED AND WILL LIKELY SEE A REDEVELOPMENT OF SOME FOG AND DRIZZLE. TOMORROW AS THE UPPER LEVEL LOW SPLITS AND ONE CENTERS OVER WESTERN NEBRASKA...SHOULD SEE SOME SCT SHOWERS AND THUNDERSTORMS. HEAVY RAIN WILL BE THE MAIN THREAT AS PWATS CONTINUE TO HOLD AROUND 1 INCH OR EVEN HIGH IN THE EASTERN ZONES...MOVEMENT WILL ALSO BE SLOW AND SOME TRAINING IS POSSIBLE. BEST INSTABILITY IS TO THE EAST AND THE STRONG TO SEVERE WEATHER WILL BE EAST OF THE CWA...ALTHOUGH COULD SEE SOME SMALL HAIL AS FREEZING LEVELS LOWER. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 345 PM CDT SUN MAY 24 2015 THE SLOW-MOVING SYSTEM WILL EVENTUALLY MAKE IT INTO EASTERN NEBRASKA LATE TUESDAY NIGHT OR EARLY WEDNESDAY AND REDUCE THE CHANCES OF PRECIPITATION. AS WIND RETURNS TO THE SOUTH WEDNESDAY...A TRAJECTORY FROM THE TEXAS GULF COAST DEVELOPS AND BRINGS ABUNDANT MOISTURE TO WESTERN NEBRASKA ONCE AGAIN. WITH LIFTED INDICES OF -2C TO -6C AND CONVECTIVE POTENTIAL OF 1500-2500J/KG...STRONG UPDRAFTS CAN BE EXPECTED BUT SHEAR WILL BE MARGINAL WITH 0-6KM BULK SHEAR OF 20-25KT. HOWEVER... WITH PRECIPITABLE WATER AROUND AN INCH...HEAVY RAIN WILL CONTINUE TO BE A THREAT. WITH THE FRONT STALLED ACROSS IOWA AND NEBRASKA...THUNDERSTORMS WILL CONTINUE TO BE A CONSIDERATION INTO FRIDAY AS ANOTHER UPPER TROUGH PIVOTS THROUGH. THE FRONT PUSHES THROUGH FRIDAY NIGHT BUT IT WILL NOT GET TOO FAR SOUTH BEFORE LOW PRESSURE FORMS ON THE FRONT AND LIFTS MOIST AIR INTO SOUTHERN NEBRASKA THROUGH SATURDAY AND INTO SATURDAY EVENING. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 117 PM CDT SUN MAY 24 2015 WILL SEE THE CHANCE FOR SOME ISOLATED SHOWERS AND THUNDERSTORMS THIS EVENING AS DISTURBANCES ROTATE AROUND A LOW PRESSURE OVER THE CENTRAL ROCKIES. OVERNIGHT A STRONGER WAVE MOVES ACROSS THE AREA AND COULD SPARK A FEW MORE SHOWERS AND THUNDERSTORMS. ALSO RESIDUAL BOUNDARY LAYER MOISTURE TO RESULT IN FOG AND LOW CIGS REDEVELOPING TONIGHT. SLOWLY IMPROVING CONDITIONS EXPECTED TOMORROW MORNING. && .HYDROLOGY... ISSUED AT 345 PM CDT SUN MAY 24 2015 THE SOUTH PLATTE RIVER AND PLATTE RIVER ACROSS SOUTHWEST NEBRASKA IS HOLDING STEADY FOR NOW...HOWEVER THE NEXT PUSH OF WATER IS MOVING ACROSS NORTHEAST COLORADO AND WILL MOVE INTO NEBRASKA EARLY IN THE WEEK. ANOTHER RISE OF RIVER IS EXPECTED...HOWEVER AT THIS TIME THIS CREST IS ANTICIPATED TO BE LOWER THE ONE THAT MOVED DOWN THE RIVER OVER THE PAST WEEK. PERIODIC CHANCES FOR HEAVY RAIN EXIST OVER THE NEXT WEEK AND MAY CAUSE FLUCTUATIONS IN THE FORECAST...WHICH WILL BE MONITORED CLOSELY. HEAVY RAINFALL ACROSS THE PANHANDLE WILL COMBINE WITH SEASONAL SNOW MELT AND CAUSE THE NORTH PLATTE RIVER UPSTREAM OF LAKE MCCONAUGHY TO RISE. AT THE GAUGE SITES...NO FLOODING IS EXPECT AT LISCO HOWEVER AT LEWELLEN NEAR BANK OR MINOR FLOODING IS POSSIBLE. ISSUED A FLOOD ADVISORY FOR NOW AS THE FORECAST BRINGS THEM TO THE FLOOD STAGE OF 7.5 FEET. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MASEK SHORT TERM...MASEK LONG TERM...SPRINGER AVIATION...MASEK HYDROLOGY...MASEK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 351 PM CDT SUN MAY 24 2015 NEZ004>010-022>029-035>038-056>059-069>071-094-252100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 351 PM CDT SUN MAY 24 2015 /251 PM MDT SUN MAY 24 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT. LOCALLY HEAVY RAINFALL WILL BE THE PRIMARILY THREAT...HOWEVER A FEW STORMS MAY BE STRONG WITH SMALL HAIL. THE ADDITIONAL RAINFALL INTO THE NORTH PLATTE AND SOUTH PLATTE RIVER BASINS WILL KEEP HIGH FLOWS ON AREA RIVERS. REFER TO THE LATEST RIVER OR FLOOD STATEMENT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE CHANCE FOR THUNDERSTORMS REMAINS DAILY THROUGH SATURDAY. NO WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED AT THIS TIME...HOWEVER LOCALLY HEAVY RAINFALL IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) MASEK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 132 PM MDT SUN MAY 24 2015 NEZ004-242030- SHERIDAN NE- 132 PM MDT SUN MAY 24 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERIDAN COUNTY UNTIL 230 PM MDT... AT 127 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHEAST OF CLINTON...OR 13 MILES SOUTH OF GORDON...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... LONE BUTTE AROUND 145 PM MDT. INTERSECTION OF HIGHWAY 27 AND MILLS ROAD AROUND 200 PM MDT. THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 93 AND 111. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. SPRINGER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 412 PM MDT SUN MAY 24 2015 NEZ094-242330- WESTERN CHERRY NE- 412 PM MDT SUN MAY 24 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL 530 PM MDT... AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES WEST OF MERRIMAN TO 11 MILES EAST OF GORDON. THESE STORMS WERE NEARLY STATIONARY. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH 1 INCH OF RAIN IN 30 MINUTES. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... BAYONNE... IRWIN... INTERSECTION OF HIGHWAY 20 AND IRWIN ROAD... THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 115 AND 132. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CDC
The Rapid City radar (KUDX), 150 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
3 funnel cloud, 2 tornado, 2 hail. Local standard time, as filed.
Rope funnel cloud was halfway to the ground.
At 1645MDT, landspout tornado briefly touched down in open rangeland and dissipated. No damage was reported. Two landspout tornadoes were reported simultaneously.
At 1645MDT, landspout tornado briefly touched down in open rangeland and dissipated. No damage was reported. Two landspout tornadoes were reported simultaneously with position estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyThe tornado archive for Nebraska, 2015Warnings in Nebraska, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569817, 569822, 569824, 571500, 571501, 569827, 569830.